Hail, Dare
- When
- May 11, 8:05 PM EST
- Where
- Dare County, Manteo
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.900, -75.670
Dime sized hail reported in Manteo.
Scattered thunderstorms develop south of a front across eastern North Carolina during the evening of May 11th 2016. Some of the storms became strong producing dime sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Scattered thunderstorms develop south of a front across eastern North Carolina during the evening of May 11th 2016. Some of the storms became strong producing dime sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 11, 6:20 PM EST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Newport/Morehead City NC 720 PM EDT WED MAY 11 2016 .SYNOPSIS... A stationary front will linger near the North Carolina/Virginia border through Thursday then lift north Thursday night. A cold front will pass through the area Friday Night. a second mostly dry cold front will pass through Saturday Night. High pressure will build in behind the front Sunday. Another weak boundary will push through the area Sunday Night into Monday linger across or near the area into Tuesday before it lifts north of the area by Wednesday. && .NEAR TERM /Through Tonight/... As of 720 PM Wed...Latest trends are weakening of diurnal convection this evening, therefore have decreased pops to just scattered through this evening. Convection has been firing along weak stationary front across the northern tier of the CWA and this will be the area of greatest coverage over the next several hours. Instability will wane further as the night wears on and forecasting no higher than iso thunderstorms late. Weak surface low will develop along front to north and move off coast overnight...pushing front back into northern sections with some low clouds and fog developing on back side as winds become northeast to east across the northern tier. Min temperatures mainly in the low to mid 60s. && .SHORT TERM /Thursday/... As of 300 PM Wednesday...Frontal boundary expected to linger near or just south of Albemarle Sound most of the day Thursday...while rest of area remains in warm sector conditions. Isolated shower or thunderstorm may be lingering all areas in morning...then mainly along and inland of sea breeze in afternoon. High temperatures again in low to mid 80s most of area...but held into 70s over northeast sections with lingering cloudiness and northeast to east winds. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... As of 345 PM Wednesday...models are in general agreement with major features early in the extended. A more amplified upper trof will push a couple of cold fronts through Fri night then again Saturday Night. Thursday Night: South-Southwest winds will develop across allareas.GFS is a bit faster in bringing the front towards the area, and thus has higher POPs Thursday Night. Favored blend of other models and without much forcing for showers or thunderstorms, kept pops low but they did reach the 30 percent range late in the night. It will be mild with lows in the 60s. Friday/Friday Night: Cold front will approach from the NW Fri and cross Fri night. Expect good band of shra/tsra to develop along and ahead of front with likely pops inland by Friday Afternoon spreading to the coast by Friday Evening. May have enough instability and shear to support a few strong to poss severe storms Friday afternoon and evening. Drier air will spread in later Fri night with precip ending from W to E. Highs Friday will be in the low to mid 80s inland with upper 70s beaches. Lows Friday Night will be in the low to mid 60s. Saturday through Sunday: Initial front will be offshore early Sat with brief period of NW to N winds. As second front approaches later Sat winds will become more WSW in the afternoon. Highs Sat low to mid 70s beaches with lower 80s inland. Second and stronger front will cross Sat night. Moisture will still be limited with the second frontal passage but increased just a bit than previous model runs so have a slight chance of a shower or thunderstorm in for Saturday afternoon into the evening inland pushing off the coast Saturday night. High pres will quickly build across Sunday. Temperatures will drop into the mid 50s to lower 60s Saturday Night with highs Sunday in the 70s. Monday through Wednesday: Expect better precipitation chances early next week as a series of short waves cross the area. A weak boundary associated with some of this energy will push through Sunday Night and linger across the area into Tuesday. This may help focus some precipitation chances as shortwave energy moves across the area. Timing and coverage is in doubt so continued chance POPs through this period. Monday looks to be the driest with just slight chance POPs but increase to 30to upper 40 percent chance of a shower or Thunderstorm Tuesday into Wednesday. Highs Monday will mostly be in the mid to upper 70s with lows in the upper 50s inland to lower to mid 60s on the coast Monday Night. Temperatures warm a bit Tuesday into Wednesday with highs in the upper 70s to lower 80s with lows in the lower to mid 60s. && .AVIATION /23Z WEDNESDAY THROUGH MONDAY/... SHORT TERM /Through Thursday Afternoon/... As of 720 pm Wed...VFR conditions expected through this evening. A storm or two is still possible for especially kpgv and kiso though overall trend is weakening and diminishing coverage of convection this evening. Overnight ceilings will lower to MVFR levels with the possibility of IFR conditions just before sunrise. Confidence for IFR is still low so only included scattered clouds under 1000 feet. There will be enough mixing after sunrise to raise ceilings to VFR levels but low clouds look to hold for at least the morning hours under continued SW flow. Long Term /Thursday Through Monday/... As of 345 PM Wednesday...Expect mainly VFR conditions through Friday Night, however will see some periods of sub VFR in convection...especially Friday into Friday Evening along and ahead of a cold front. VFR will be predominate for the weekend as drier air will spread in early Sat in the wake of the . Expect another mostly dry cold front to cross Sat night with high pressure building across the area Sunday. && .MARINE... SHORT TERM /THROUGH THURSDAY/ As of 300 PM Wednesday...Weak front will remain north of area this evening...but then push into northern waters overnight and be nearly stationary there Thursday. South of front...winds will be S to SW 10 to 15 kt...while northern waters will see shift to NE and E 10 KT or less persisting into Thursday. WW3 and local NWPS generally in good agreement of seas mainly 2-3 FT during period. Some heights to 4 FT for outer portions of central and southern waters. Long Term /Thursday through Monday/... As of 345 PM Wednesday...Expect decent boating conditions, below SCA criteria through the period. Mainly SW winds will develop Thursday Night and Friday ahead of a cold front. Winds will increase to 15 to 20 kts most waters later Friday. Light Northwest to North winds will briefly develop early Saturday in wake of the front, but will quickly return to WSW Saturday Afternoon as another front approaches. The second front will cross the area Saturday Night with north to northwest winds increasing to 10 to 20 kts early Sunday, before diminishing in the afternoon as high pressure builds in. Seas through the period will be mainly 2 to 4 feet, with 5 feet possible in the outer central waters Friday afternoon and evening. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...RSB/JBM NEAR TERM...JBM/TL SHORT TERM...JBM LONG TERM...RSB AVIATION...RSB/TL MARINE...RSB/JBM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 830 PM EDT WED MAY 11 2016 NCZ029-044>047-079>081-090>095-098-103-104-130030- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 830 PM EDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CAROLINA AND EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
541 PM EDT WED MAY 11 2016
NCZ029-112215-
MARTIN-
541 PM EDT WED MAY 11 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN MARTIN COUNTY...
AT 540 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
BETHEL...OR 11 MILES EAST OF TARBORO...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WILLIAMSTON...ROBERSONVILLE...HAMILTON...OAK CITY...EVERETTS...HASSELL AND
BEARGRASS.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3597 7720 3596 7719 3595 7720 3593 7718
3594 7716 3593 7714 3594 7713 3593 7712
3593 7709 3594 7707 3594 7705 3593 7703
3590 7703 3573 7712 3585 7735 3591 7734
3597 7739 3599 7739
TIME...MOT...LOC 2140Z 290DEG 21KT 3593 7735
13SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 711 PM EDT WED MAY 11 2016 NCZ029-045-080-112345- BEAUFORT-WASHINGTON-MARTIN- 711 PM EDT WED MAY 11 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEAUFORT... SOUTHEASTERN MARTIN AND SOUTHWESTERN WASHINGTON COUNTIES... AT 710 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTHEAST OF WASHINGTON...MOVING SOUTHEAST AT 30 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL BEAUFORT...SOUTHWESTERN WASHINGTON AND SOUTHEASTERN MARTIN COUNTIES. SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS... POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. LAT...LON 3569 7698 3577 7689 3567 7662 3549 7678 TIME...MOT...LOC 2310Z 306DEG 25KT 3569 7689 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 724 PM EDT WED MAY 11 2016 NCZ079-120000- GREENE- 724 PM EDT WED MAY 11 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENE COUNTY... AT 723 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SNOW HILL...OR 12 MILES SOUTHWEST OF FARMVILLE...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SNOW HILL. SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS... POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. LAT...LON 3545 7782 3554 7779 3552 7756 3536 7764 TIME...MOT...LOC 2323Z 285DEG 15KT 3548 7775 13
The Morehead City radar (KMHX), 166 km away, was scanning. The volume nearest the first event began at 01:05 UTC.
2 hail. Local standard time, as filed.
Dime sized hail reported in Manteo.
Dime size hail reported in Robersonville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635479, 635480.